The toxicity of chemically deglycosylated ricin A-chain in mice

A. M. Soler-Rodriguez, J. W. Uhr, J. Richardson, E. S. Vitetta

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

Tumor-reactive antibodies coupled to ricin or its A-chain (immunotoxins) have been used in rodents and humans to treat a variety of neoplastic diseases. Side-effects of such treatment include hepatotoxicity, vascular leak syndrome, myalgia and low grade fever. At high doses, severe toxicities include liver damage, pulmonary edema, aphasia, rhabdomyolysis and kidney failure. There have been a limited number of toxicologic studies on uncoupled ricin or its A-chain and none on deglycosylated A-chain. Since the latter has been utilized in "second generation" immunotoxins, the current studies were carried out to evaluate the toxicities induced by deglycosylated ricin A-chain (dgA) in mice. The administration of dgA to normal BALB/c mice causes early (24 h) weight loss and late (10 day) accumumulation of ascites. These effects could be partially altered by changing the route of injection of dgA from i.v. to i.p. Thus, i.p. administration caused weight loss but not ascites, whereas i.v. administration caused both. Weight loss was associated with reduced fluid intake by the treated mice, and was not associated with increased levels of serum TNF-α. SCID mice injected with the same dose of dgA as normal BALB/c mice developed ascites, but it was of lesser severity, suggesting that a functional immune system, differences in microbial flora, or strain differences may be involved in the development of ascites.

Original languageEnglish (US)
Pages (from-to)281-291
Number of pages11
JournalInternational Journal of Immunopharmacology
Volume14
Issue number2
DOIs
StatePublished - Feb 1992

ASJC Scopus subject areas

  • Immunology
  • Pharmacology

Fingerprint Dive into the research topics of 'The toxicity of chemically deglycosylated ricin A-chain in mice'. Together they form a unique fingerprint.

  • Cite this